Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 1997, 6:34 PM CDT for Champaign County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1997, 6:34 PM CDT (23:34 UTC)
- Expired
- Jul 18, 1997, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Champaign County, IL
The radar
The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 182335 RRA SVRSPI ILC019-190030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 634 PM CDT FRI JUL 18 1997 * SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 730 PM CDT * SOME LOCATIONS AFFECTED MAHOMET CHAMPAIGN URBANA * AT 632 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CHAMPAIGN...MOVING SOUTHEAST AT 25 MPH. ^ THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. GEELHART/MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT THU JUL 17 1997 EVEN WITH THE UPPER LVL JET...MOISTURE AND INSTABILITY...CAPES 4800+ ON MODIFIED ILX SOUNDING...MAIN LIMITING FACTOR IS THAT WE NEED A TRIGGER. TRW ACTIVITY CONTS TO DEVELOP FROM SWRN WI INTO NERN IL...ALONG SF. BOTH MODELS CONT TO SHOW SF TO SINK TO THE S OVERNIGHT WITH MCS DEVELOPMENT OVER MN/IA AND SLIDE TO SE INTO IL...SO CURRENT FORECAST OF 40 TO 50 PERCENT FOR MOST OF CWA STILL LOOKS GOOD FOR TONIGHT...THO PROBABLY AFTER MIDNIGHT. LOW TEMPS WILL BE SIMILAR TO LAST NIGHT/S... UPPER 60S TO LOWER 70S. FOR TOMORROW...SF WILL SAG TO S ACROSS C IL...SO THIS WILL BE MAIN FOCUSING POINT FOR TRW ACTIVITY...SO POPS NEED TO BE PUT IN. HIGHS SHOULD BE A LITTLE COOLER...DEPENDING ON WHERE THE FRONT IS...CURRENT FORECAST COVERS THIS OK. PIA 69/87 54 SPI 70/89 44 DEC 69/88 44 CMI 68/88 44 LWV 71/91 24 BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:02 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 58 min |
| Jul 18, 5:48 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 42 min |
| Jul 18, 6:02 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 43 min |
| Jul 18, 6:22 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 53 min |
| Jul 18, 6:52 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.